Toggle: English / Spanish
Autonomic hyperreflexia is an abnormal, overreaction of the involuntary (autonomic) nervous system to stimulation. This reaction may include:
- Change in heart rate
- Excessive sweating
- High blood pressure
- Muscle spasms
- Skin color changes (paleness, redness, blue-grey skin color)
The most common cause of autonomic hyperreflexia is spinal cord injury. The nervous system of people with this condition over-responds to the types of stimulation that do not bother healthy people.
Other causes include:
The following conditions share many symptoms with autonomic hyperreflexia, but have a different cause:
Symptoms can include any of the following:
- Anxiety or worry
- Bladder or bowel problems
- Blurry vision
- Flushing (skin turning red)
- Heavy sweating
- Irregular heartbeat
- Light-headedness or dizziness
- Muscle spasms, especially in the jaw
- Nasal congestion
- Throbbing headache
Signs of the condition may include:
- Flushed (red) skin above the level of the spinal cord injury
- High blood pressure
- Slow pulse or fast pulse
- Widened (dilated) pupils
Sometimes there are no symptoms, even with a dangerous rise in blood pressure.
Exams and Tests
The doctor will do a complete nervous system and medical examination. Tell your doctor about all medications you are taking now, and that you took in the past. This will help determine which tests you need.
Tests may include:
- Blood and urine tests
- EKG (measurement of the heart's electrical activity)
- Lumbar puncture
- Tilt-table testing (testing of blood pressure as the body position changes)
- Toxicology screening (tests for any drugs, including medications, in your bloodstream)
This condition is life threatening, so it is important to quickly find and treat the problem.
A person with symptoms of autonomic hyperreflexia should:
- Sit up and raise their head
- Remove tight clothing
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any illness that is causing the symptoms needs to be treated. For example, the health care provider will check for a blocked urinary catheter and signs of constipation.
If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully, because the blood pressure can drop suddenly.
You may need a pacemaker for an unstable heart rhythm.
The outlook depends on the cause.
People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on how well the disease can be treated.
Complications may occur due to medication side effects. If the pulse rate drops severely, it can cause cardiac arrest.
Long-term, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
When to Contact a Medical Professional
Call your health care provider if you have symptoms of autonomic hyperreflexia.
To prevent autonomic hyperreflexia, avoid medications that cause this condition or make it worse.
In people with spinal cord injury, the following may also help prevent this condition:
Do not let the bladder become too full
Keep pain levels low
- Practice proper bowel care to avoid stool impaction
Practice proper skin care to avoid bedsores and skin infections
Prevent bladder infections
Chelimsky T, Robertson D, Chelimsky G. Disorders of the autonomic nervous system. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC, eds. Bradley's Neurology in Clinical Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 77.
- Last reviewed on 5/28/2014
- Joseph V. Campellone, MD, Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.